What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 16, 5:55 PM EST, 3 hours 29 minutes earlier. Its key messages:
- 1) Showers and storms continue this afternoon and this evening. SPC has maintained the Moderate Risk(level 4/5) for western and central portions of the area with an Enhanced Risk (level 3/5) in place for the rest of the area (except eastern portions of the Eastern Shore with a Slight Risk). 2) Cold and breezy Tuesday, with a hard freeze likely for most of the area Tuesday night/early Wed morning. It remains dry, with seasonable temperatures returning late in the week.
Area forecast discussion, Mar 16, 5:55 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
655 PM EDT Mon Mar 16 2026
.WHAT HAS CHANGED...
Severe weather continues ahead of a strong cold front today.
The Storm Prediction Center has maintained a Moderate Risk
(level 4/5) with probabilities to 60% for wind and 10% for
tornadoes across much of the area.
&&
.KEY MESSAGES...
1) Showers and storms continue this afternoon and this
evening. SPC has maintained the Moderate Risk(level 4/5) for western
and central portions of the area with an Enhanced Risk (level 3/5)
in place for the rest of the area (except eastern portions of the
Eastern Shore with a Slight Risk).
2) Cold and breezy Tuesday, with a hard freeze likely for most of
the area Tuesday night/early Wed morning. It remains dry, with
seasonable temperatures returning late in the week.
&&
.DISCUSSION...
As of 320 PM EDT Monday...
KEY MESSAGE 1...Showers and storms continue this afternoon and this
evening. SPC has maintained the Moderate Risk(level 4/5) for western
and central portions of the area with an Enhanced Risk (level 3/5)
in place for the rest of the area (except eastern portions of the
Eastern Shore with a Slight Risk).
The severe threat continues this afternoon, though the first part of
the event has proved underwhelming. This is due to the messiness of
the pre-frontal activity that moved through this morning. A few spin
ups have been observed, with one tornado warning issued for parts of
NE NC near Edenton, as well as more recent one issued for near
Elizabeth City. The environmental conditions continue to remain
favorable for severe weather, especially in NE NC and SE VA where
the most healthy line of convection moving through. There is a
tongue of MLCAPE extends across that area which has helped increase
the severe potential. The special 18Z sounding KMHX showed a very
supportive environment, with ~340 m2/s2 0-1km SRH and MUCAPE of
almost 1900 J/kg. Farther north across the local area, a similar,
yet slightly less favorable environment is likely occuring due to
temperatures and dew points being a little lower with limited
clearing. While lots of shear and moisture remain in place, the
limiting factor remains instability and the fact the environment has
been worked over from previous, non-severe morning convection. SPC
sent an updated outlook that did drop the tornado probs across the
region, but the higher wind probs remained the same as the strong
upper jet continues to move across the area. While less coverage of
severe has been realized so far, the multiple rounds of
thunderstorms is going as expected. The SE portion of our will
continue to see storms moving through for the next few hours ahead
of the front. Hi-res guidance continues to bring the front through
our area from west to east between the hours of 7-10 pm (plus or
minus an hour pending the exact development of this line). This line
will bring one last punch of wind as it will be racing across the
local area rapidly. Strong to severe winds are expected along this
line and a few tornadoes along the line cannot be ruled out. While
some may think that the event is over, it is important to remain
weather aware until after this front comes through and not to find
yourself caught off guard.
KEY MESSAGE 2...Cold and breezy Tuesday, with a hard freeze likely
for most of the area Tuesday night/early Wed morning. It remains
dry, with seasonable temperatures returning late in the week.
Solid pressure rises are expected behind the front, which will keep
breezy conditions through Tuesday afternoon with gusts of 20-25 mph
possible. A very cold airmass will move in behind the front,
bringing temperatures down below normal on Tuesday and Wednesday,
with highs only reaching the 40s. Most of the area can expect a hard
freeze on Tuesday night/Wednesday morning as high pressure builds in
overhead and winds trend downwards. Lows will drop into the upper
20s to lower 30s, with the exception being the NC OBX, where
temperatures will be a little more modified by the surrounding
bodies of water. Temperatures will start to trend warmer by late
week, with generally dry conditions currently forecast through the
weekend.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 655 PM EDT Monday...
There is currently a mixed bag of flight conditions across the
forecast area. Generally VFR to MVFR conditions will continue
through early tonight until after the cold front gives the terminals
one last punch of wind/rain. Have included TEMPOs at all terminals
(roughly between 00-04z) to try and capture this line as it moves
through the terminals. The timeframe for this line moving through
spans roughly 2 hrs at all terminals which is due to the exact
timing remaining slightly uncertain. Once this front moves through,
the impacts will be quick, with some rain in the wake of the front.
Additionally, LLWS continues to impact the terminals for the next
few hours, lingering through around 02-03z before finally tapering
off. Surface winds have been under performing somewhat, but an
increase in winds is still expected as the front approaches and
immediately following. Behind the front, conditions will start to
improve and winds will start to decrease by the morning, though they
will remain gusty.
Outlook: Dry/VFR conditions return Tue on breezy WNW winds,
remaining dry Wed-Thu with diminishing winds.
&&
.MARINE...
As of 245 PM EDT Monday...
Key Messages:
- A strong cold front will cross the local waters this evening.
Small Craft Advisory conditions continue in advance of the
front, with a period of gale conditions expected late this
afternoon and evening.
- A few strong to severe thunderstorms will be possible across
the waters through this evening. The main threat is strong
wind gusts to 55kt along with the potential for a few
waterspouts.
As low pressure deepens and lifts NE through the Great Lakes
this afternoon, a strong cold front will approach from the W,
then cross the Mid-Atlantic coast later this evening into the
early overnight hours. Modestly strong pressure falls, a tight
pressure gradient, and a 65-80 kt LLJ favor a 3-6hr period of
southerly gales, primarily for the northern coastal waters, but
a ~3hr period of gale conditions is also likely for the southern
coastal waters, Ches. Bay, lower James, and Currituck Sound
late this aftn and evening. Occasional gusts to 35kt are also
possible over the upper rivers, but periodic showers/tstms
through the evening are likely to disrupt the synoptic flow for
the marine zones farther inland. Stable low-level lapse rates
with a mild and moist airmass overspreading cold ocean water
will be a limiting factor for anything more than just a few
strong to locally severe storms through this evening. Local wind
probs still depict the 70-100% probs of 34kt gusts over most of
the marine area with the exception of the upper rivers, and
even a 30-50% chc of 43kt gusts N of Parramore Is. Sharp
pressure rises of 10-12mb/3hr will result in strong WNW wind
gusts along and immediately behind the cold front, which could
also be enhanced by any convection. Seas build to 7-9ft S to
9-13ft N, with waves in the Ches. Bay of 3-5ft, and 5-7ft at the
mouth of the Bay. SCAs remain in effect through late
morning/early afternoon, with Gale Warnings going into effect
late morning through the afternoon and continuing through 1 AM.
The Currituck Sound also remains in a Gale Warning.
Remaining breezy Tuesday, with a secondary surge possible for the
Ches. Bay and coastal waters Tuesday night. This may allow for SCA
conditions to continue, or resume for the Ches. Bay. Meanwhile, seas
will be slow to subside Tuesday into Tuesday night. Otherwise, more
benign marine conditions are expected by mid to late this week as
high pressure settles across the region.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory until 1 AM EDT Tuesday for MDZ021>025.
NC...Wind Advisory until midnight EDT tonight for NCZ015>017-032-
102.
VA...Wind Advisory until 1 AM EDT Tuesday for VAZ099-100.
Wind Advisory until midnight EDT tonight for VAZ095-097-098.
MARINE...Gale Warning until 1 AM EDT Tuesday for ANZ630>634-638-650-652-
654-656-658.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ635>637.
&&
DISCUSSION...NB
AVIATION...NB
MARINE...AJZ/JDMHazardous weather outlook, Mar 16, 9:14 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1014 PM EDT Mon Mar 16 2026
NCZ012-013-030-VAZ048-060>062-064>069-075-076-079>083-087>089-092-
509>522-180215-
Northampton-Hertford-Bertie-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Brunswick-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Greensville-Sussex-Surry-Southampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1014 PM EDT Mon Mar 16 2026
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ015>017-032-102-VAZ095-097-098-180215-
Pasquotank-Camden-Western Currituck-Perquimans-Eastern Currituck-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
1014 PM EDT Mon Mar 16 2026
...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 71 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Wind Advisory.
A narrow line of showers and thunderstorms are expected this
evening,
ahead of an approaching strong cold front. Wind gusts of 50-60 mph
will be possible through midnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ014-031-VAZ077-078-084>086-090-093-096-523>525-180215-
Gates-Chowan-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
James City-Isle of Wight-Suffolk-York-Newport News-Hampton/Poquoson-
1014 PM EDT Mon Mar 16 2026
...SEVERE THUNDERSTORM WATCH 71 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
A narrow line of showers and thunderstorms are expected this
evening, ahead of an approaching strong cold front. Wind gusts of
50-60 mph will be possible through midnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ021>025-VAZ099-100-180215-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
1014 PM EDT Mon Mar 16 2026
...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 71 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Wind Advisory.
A narrow line of showers and thunderstorms are expected this
evening, ahead of an approaching strong cold front. Wind gusts of
50-60 mph will be possible through midnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 16, 9:02 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1002 PM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM Tstm Wnd Dmg 1 W Magnolia 36.75N 76.56W
03/16/2026 City of Suffolk VA 911 Call Center
Powerlines down. Time estimated from radar.
&&Local storm report, Mar 16, 9:05 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1005 PM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM Tstm Wnd Gst 2 E Langley Afb 37.08N 76.33W
03/16/2026 M59 MPH City of Hampton VA AWOS
AWOS station KLFI Langley AFB Hamp.
&&Local storm report, Mar 16, 9:15 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1015 PM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM Tstm Wnd Gst 2 ESE Messick 37.11N 76.32W
03/16/2026 M59 MPH City of Poquoson VA Mesonet
Mesonet station XPOQ Poquoson.
&&Local storm report, Mar 16, 9:22 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1022 PM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Tstm Wnd Dmg 3 NW Ivor 36.93N 76.93W
03/16/2026 Southampton VA 911 Call Center
Report of tree and powerline down on US-460
near Drews Ave.
&&
ACLocal storm report, Mar 16, 9:23 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1023 PM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Tstm Wnd Dmg 3 NE Goodwins Store 37.56N 77.84W
03/16/2026 Powhatan VA Public
Tree blown down on house.
&&Local storm report, Mar 16, 9:24 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1024 PM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM Marine Tstm Wind 15 ENE Virginia Beach 36.90N 75.71W
03/16/2026 M43 MPH ANZ656 VA Mesonet
Mesonet station XCLT Chesapeake Light Tower.
&&
05